A young mother has finally left intensive care after months battling a rare-but-serious reaction to a friend's prescription antibiotics that caused her to "burn" from the inside out on the day after Thanksgiving.
Yassmeen Castanada, 19, spent 52 days in the University of California Irvine's burn unit after she was diagnosed with Stevens-Johnson syndrome, a rare drug reaction that can even occur when drugs are prescribed by a doctor. She returned to her Fresno, California, home on Wednesday, where her 5-month-old daughter was waiting for her.
"She needs to be home with her family, her baby," Castanada's mother, Laura Corona, told ABC News Los Angeles station KABC. "I know she'll recover. She's really strong. She has a lot of will to live."
More than 90 percent of Castanada's body is still affected, according to KABC. And she has a tube in her trachea to help her breathe because her throat was closing.
Castanada wasn't feeling well on Thanksgiving, so she took a pill that her friend had left over from a previous illness. Soon, Castanada's eyes, nose and throat began to burn, and she was rushed to the emergency room, Corona said. Her body erupted in blisters over the next few days, and she had to be sedated and placed on a ventilator, she added.
"Her face changed within four days," Corona told ABC News. "I would wipe her face and all the skin was just falling off."
Patients with Stevens-Johnson syndrome don't really have burns, said Dr. Joshua Zeichner, a dermatology professor at the Mount Sinai Hospital in Manhattan who was not involved in treating Castanada.
"You're not truly burned, but what happens is you have compromised the skin barrier function," Zeichner said.
Inflammation and blistering occur on the outer layer of skin as well as the lips, eyes and genitals, leaving the patient vulnerable to infection and unable to properly balance electrolytes and stay hydrated, Zeichner said. As such, these patients are treated like burn victims.
"You get very painful lesions on your skin that are basically blisters," said Neil MacKinnon, dean of the University of Cincinnati's Winkle College of Pharmacy. "Your whole body is in excruciating pain."
Castanada was eventually transferred to the University of California Irvine's burn unit, where doctors said more than 70 percent of her body was damaged, Corona said. She's undergone several surgeries to remove damaged skin and help new skin grow back. But then she got a blood infection, a urine infection and an infection in her throat, Corona told KABC.
Zeichner said he sees Steven-Johnson syndrome most often with antibiotics, but MacKinnon said this sometimes-fatal reaction is different from most reactions to antibiotics, which are usually limited to gastrointestinal symptoms.
"Unfortunately, we have no way of predicting who would have this type reaction," Zeichner said, advising that patients only take prescriptions given to them by their doctors.
He said they should report any reactions following new medicines immediately to their doctors and, if necessary, go to the emergency room.
"Heartbreaking, just unreal," Corona told KABC shortly after Castanada's ordeal began. "Just watching your daughter burn in front of you, literally burn in front of you."